California, 2022Lightning Strike in California, June 22, 2022
June 22, 2022 · NWS LOX · 1 event in 1 county or zone
In the community of Pico Rivera, a lightning strike killed a woman who was walking her dogs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the community of Pico Rivera, a lightning strike killed a woman who was walking her dogs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jun 22, 4:56 AM PST, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 22, 4:56 AM PST, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
556 AM PDT Wed Jun 22 2022
.SYNOPSIS...21/931 AM.
It will be mostly sunny and warm on Tuesday. A low system off the
coast will bring monsoonal moisture and a chance of showers,
thunderstorms and possible dry lightning Tuesday night through
Wednesday night. Continued inland heat for the rest of the week
with slightly cooler temperatures at the coast as the marine layer
returns.
&&
.SHORT TERM (TDY-FRI)...22/341 AM.
Last evening's best ensemble prediction showed convection
developing around sunrise. But a rogue vort lobe spoiled the
forecast. The eastern portion of LA county has been overrun with
showers and TSTMs. The vort lobe is moving slowly to north and
there should be a brief lull in convective activity.
A shallow marine layer has brought stratus to most of beaches
north of LA county. Only patchy low clouds will affect LA county
as the TSTM activity has broken most of the marine layer clouds
up. The upper low responsible for this decidedly un june like
weather is parked just a few miles to the SW of Pt Conception.
This upper low will be in a favorable position to bring a low
level jet into the VTA/LA county area, some divergence aloft and
decent dynamics. MUCAPE values today are near 1000 J/kg over LA
County, then spreading into Ventura County. PWAT values of 1-1.2
inches over LA County will allow for some decent rainfall and with
the overnight convection the chc of dry lightning is lower
although not zero, Mdl soundings continue to show DCAPE values
near 1000 J/kg and an inverted V signature both of which point to
a possibility of gusty down drafts. Precipitation amounts will be
highly variable and wholly dependent on individual shower and
TSTM tracks. Most showers will produce 0.01 to 0.25 inches but
isolated higher amounts are possible. Difficult temperature
forecast today with max temps very dependent on how much sunshine
there is. Still its likely that most areas will end up 4 to 8
degrees above normal. It will also be a little more humid making
the above normal temps feel a little worse.
The upper low will push off to the NE this evening. There will be
a slight chc of Showers/TSTM across the interior in the evening.
Probably a little better stratus field tonight as the convection
moves away form the area. The marine layer will remain under a
1000 ft and there will be limited inland penetration.
Things will calm down significantly Thursday. Today's upper low
will be to the NE of the area. SKies will be mostly sunny. There
will be just enough residual moisture and instability to allow for
a slight chc of showers across the interior in the afternoon.
Rising hgts will bring 3 to 6 degrees of warming away from the
coasts. The coasts will cool 1 or 2 degrees due to a slightly
stronger sea breeze. Max temps away from the coasts will be 8 to
12 degrees above normal.
Short range ensembles show benign weather on tap for Friday. Weak
SW flow aloft will cover the southern half of the state. Building
high pressure in the east pac will increase the onshore flow both
to the north and east. The increased onshore flow will bring a a
better marine layer stratus pattern and a 2 to 4 degree cooling
trend to the coasts and vlys. Despite the cooling max temps will
end up 3 to 6 degrees above normal.
.LONG TERM (SAT-TUE)...22/335 AM.
The latest EC and GFS as well as ensemble (EPS, GEFS and GEPS)
forecast are in good agreement. There has also been decent run to
run consistency. Taken together there is higher than normal
confidence in the extend forecast.
The weather does seem somewhat June like in the extended forecast
with weak ridging aloft. The onshore flow will be moderate and
will not change much day to day. Look for a fairly persistent
night through morning low cloud pattern on the coast but will
little inland penetration since the higher than normal hgts will
keep it smooshed to below the vly hgts. Max temps will warm Sat
and Sun and then level out on Mon and Tue. Most max temps will be
4 to 8 degree above normal except only 1 to 3 degrees at the near
shore areas.
&&
.AVIATION...22/1254Z.
At 1206Z at KLAX, there was no marine layer. There was a sfc-based
inversion with a top near 2600 ft and a temperature of 24 C.
Low confidence in all TAFs. There is a 25 percent chc of TSTMs at
LA county TAF sites through 00Z. There is a 25 percent chc of TSTMs at
KSBA, KOXR, KCMA 14Z-00Z. There is a 10 percent chc of TSTMS at
KSMX, KSBP, KPRB 18Z-02Z. Low confidence in low cloud forecast as
convection could disrupt or eliminate their formation.
After 00Z, low confidence in timing of cig arrival at coastal
sites. There is a 20% chance of IFR cigs after 08Z at KSBP, KOXR,
KCMA, KLAX, and KSMO. There is a 30% chance of LIFR conds at KSMX
after 07Z. There is a 30% chance of no cigs at KSBP and KSBA.
KLAX...Low confidence in TAF. Cigs could scatter out and reform
thru 18Z. There is a 20 percent chc of a TSTM through 14Z and a
30 percent chc 14Z-00Z. There is a 20% chance of BKN005-008 after
07Z. There is a 20 percent chance east wind component will at
least briefly reach 8 kts due to outflow from TSRA.
KBUR...Moderate confidence in TAF. There is a 20 percent chc of a
TSTM through 14Z and a 30 percent chc 14Z-00Z.
&&
.MARINE...22/323 AM.
Isolated thunderstorms may spread from the southern waters early
this morning, northward through the inner waters and perhaps
eastern portions of the outer waters through this afternoon or
early evening. Locally gusty winds and choppy seas are possible
near stronger thunderstorms. Patchy dense fog is affecting most
of the waters early this morning, possibly lasting into mid-
morning.
A weak eddy with southerly winds this morning will give into more
typical onshore winds through much of the weekend. Small Craft
Advisory (SCA) level winds and seas are not expected across the
coastal waters through at least Saturday morning. A medium period
south swell of 2 to locally 4 feet may build into the waters
early next week, compliments of Tropical Cyclone Celia.
&&
.BEACHES...22/241 AM.
A weather system will draw up some moisture across the forecast
area through tonight, causing a slight chance of thunderstorms.
Anyone planning to visit the beaches on Wednesday need to closely
watch the weather conditions. If thunder roars, go indoors.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Dense Fog Advisory in effect until 8 AM PDT this morning for
zones 340-341-346-347. (See LAXNPWLOX).
PZ...NONE.
&&
PUBLIC...Rorke
AVIATION...Lund
MARINE...Munroe/Lund
BEACHES...Sweet
SYNOPSIS...EPS
weather.gov/losangeles
Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=loxIn the hours before
Special weather statement, Jun 22, 2:21 AM PST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service OXNARD CA
321 AM PDT Wed Jun 22 2022
CAZ054-059-088-221045-
Antelope Valley CA-Santa Clarita Valley CA-
Los Angeles County Mountains CA-
321 AM PDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of north central Los
Angeles County through 345 AM PDT...
At 320 AM PDT, Doppler radar was tracking a strong thunderstorm near
Lake Hughes, or 14 miles north of Santa Clarita, moving north at 30
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Hughes...
Highway 138 between Quail Lake and Lancaster...
and Castaic Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3452 11862 3482 11876 3482 11846 3457 11841
TIME...MOT...LOC 1020Z 165DEG 27KT 3463 11854
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RMMSpecial weather statement, Jun 22, 3:00 AM PST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service OXNARD CA
400 AM PDT Wed Jun 22 2022
CAZ364-365-548-221130-
Los Angeles County Beaches CA-
Los Angeles County San Gabriel Valley CA-
Los Angeles County Inland Coast including Downtown Los Angeles CA-
400 AM PDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of central Los Angeles
County through 430 AM PDT...
At 359 AM PDT, Doppler radar was tracking a strong thunderstorm over
Long Beach, moving north at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Long Beach...
Downtown Los Angeles...
Whittier...
Carson...
Port of Los Angeles...
Echo Park...
Compton...
Norwalk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3384 11806 3382 11806 3381 11808 3378 11810
3376 11810 3374 11812 3376 11814 3376 11820
3374 11818 3373 11819 3372 11818 3371 11823
3373 11824 3409 11834 3413 11803 3387 11803
TIME...MOT...LOC 1059Z 172DEG 37KT 3380 11815
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RMMSpecial weather statement, Jun 22, 4:07 AM PST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service OXNARD CA
507 AM PDT Wed Jun 22 2022
CAZ054-547-548-221230-
Los Angeles County San Gabriel Valley CA-
Los Angeles County San Fernando Valley CA-
Los Angeles County Mountains CA-
507 AM PDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of north central Los
Angeles County through 530 AM PDT...
At 505 AM PDT, Doppler radar was tracking a strong thunderstorm over
Pasadena, moving northeast at 55 mph.
HAZARD...Frequently lightning. Winds in excess of 40 mph.
Pea sized hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Acton...
Pasadena...
Alhambra...
Burbank...
Altadena...
Glendale...
La Canada Flintridge...
Eagle Rock...
Highland Park...
La Crescenta...
Sierra Madre...
San Gabriel...
Sun Valley...
and Tujunga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3409 11812 3415 11831 3454 11822 3443 11801
3429 11796
TIME...MOT...LOC 1205Z 238DEG 49KT 3415 11817
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ASRLocal storm report, Jun 22, 5:39 AM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
639 AM PDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM TSTM WND GST 8 NNE MOUNT WILSON 34.33N 118.03W
06/22/2022 M51 MPH LOS ANGELES CA MESONET
MESONET STATION CHOC1 CHILAO RAWS.
0256 AM TSTM WND GST 4 NNE LAKE HUGHES 34.73N 118.39W
06/22/2022 M66 MPH LOS ANGELES CA MESONET
MESONET STATION PPPC1 POPPY PARK RAWS.
&&Lightning, Los Angeles
- When
- June 22, 7:45 AM PST
- Where
- Los Angeles County, 0.96 mi NNE of South Whittier to 0.92 mi NNE of South Whittier
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 33.983, -118.095
In the community of Pico Rivera, a woman was struck and killed by a bolt of lightning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 22 to 23, 20223 deaths · 2 events
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$4.2 million · 80 kt wind · 44 events
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$96,000 · 52 kt wind · 34 events
- Flood and Hail in Pennsylvania, June 22, 2022$133,000 · 1 in hail · 25 events
- Damaging Winds in Ohio, June 22, 2022$155,000 · 60 kt wind · 15 events
- Damaging Winds in Kentucky, June 22, 2022$54,000 · 50 kt wind · 26 events
- Damaging Winds in Virginia, June 22, 2022$65,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 22, 202265 kt wind · 49 events
- Flash Flooding and Hail in West Virginia, June 22 to 23, 2022$24,000 · 1 in hail · 27 events
- Damaging Winds in Kentucky, June 22, 2022$48,000 · 50 kt wind · 7 events
- Damaging Winds in Maryland, June 22, 2022$28,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in West Virginia, June 22, 2022$26,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034564.